Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 110, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2017, 4:27 PM EDT for Cumberland County, Franklin County, Perry County, Pennsylvania. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 4:27 PM EDT (20:27 UTC)
- Expired
- Aug 3, 2017, 5:15 PM EDT
- In force
- 48 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cumberland County, PA, Franklin County, PA, Perry County, PA
The radar
The State College radar (KCCX), 90 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170
WUUS51 KCTP 032027
SVRCTP
PAC041-055-099-032130-
/O.NEW.KCTP.SV.W.0110.170803T2027Z-170803T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
427 PM EDT THU AUG 3 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern Franklin County in south central Pennsylvania...
Northwestern Cumberland County in south central Pennsylvania...
Southwestern Perry County in south central Pennsylvania...
* Until 530 PM EDT
* At 426 PM EDT, a severe thunderstorm was located near Doylesburg,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Doylesburg and Newville.
This includes The Pennsylvania Turnpike from mile markers 194 to 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4014 7780 4015 7781 4022 7776 4028 7743
4026 7742 4013 7740 4012 7746 4012 7764
TIME...MOT...LOC 2026Z 267DEG 15KT 4018 7773
HAIL...<.75IN
WIND...60MPH
$$
DeVoir1 follow-up statement
535
WWUS51 KCTP 032115
SVSCTP
Severe Weather Statement
National Weather Service State College PA
515 PM EDT THU AUG 3 2017
PAC041-055-099-032125-
/O.CAN.KCTP.SV.W.0110.000000T0000Z-170803T2130Z/
Franklin PA-Cumberland PA-Perry PA-
515 PM EDT THU AUG 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN...
NORTHWESTERN CUMBERLAND AND SOUTHWESTERN PERRY COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4014 7780 4015 7781 4022 7776 4028 7743
4026 7742 4013 7740 4012 7746 4012 7764
TIME...MOT...LOC 2113Z 267DEG 15KT 4019 7746
$$
DeVoirWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:57 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 3, 2:57 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service State College PA 257 PM EDT Thu Aug 3 2017 .SYNOPSIS... Warm and more humid conditions will prevail until a strong cold front moves through Friday night, bringing cooler and drier conditions for the weekend. Unseasonably cool weather will continue into early next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Weak forcing over the region today with the main frontal boundary draped up north of the area. Dewpoints have rebounded back to near 70F in the SE with above normal PWATs across central PA. CAPE around 1000J has already begun kicking off showers/sct tstms mainly over the western and northern ridges, and these will persist through the afternoon. Activity looks to shift to the east late this afternoon through mid evening, with latest guidance bringing best chance for a TSTM in the lower Susq from 23-03z. Much like yesterday, deep layer shear is pretty weak, limiting severe threat somewhat with mainly disorganized convection and brief downpours and strong wind gusts the biggest threat. Convection will begin to wane with the loss of heating, with the second half of the overnight seeing just isolated showers/thunderstorms left over and a redevelopment of valley fog. Lows will be in the 60s and it will feel muggy over much of the region. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... Models are in good agreement with an unseasonably strong cold front on the doorstep of western PA by late Friday afternoon. They also agree in generating impressive instability with the added ingredient of increasing deep layer shear later in the day. The area is outlooked for a SLIGHT risk of severe storms, and at first glance it looks like the main cold front will be entering the region after max heating with waning instability. But the guidance is hinting at a pre-frontal trough developing over west-central PA which is used to act as a focus for developing convection during the afternoon. Additionally, the GFS/ECMWF paint a relatively broad area of enhanced low level EHI's by afternoon and evening which should support scattered supercells and even an isolated tornado. So anticipate scattered convection to kick off in the early afternoon with the main show later in the day through the evening. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Following the cold front, Saturday will turn significantly cooler with just the chance of a few showers/thunderstorms as the still strong mid summer sun and relatively cold air aloft combine to support steepening lapse rates with daytime heating. With the upper shortwave expected to begin shearing out to our north, models suggest the best chance for a shower will be over the higher elevations of the west and north. Sunday will be dry and unseasonably cool as high pressure slides over the state. The cooler than normal conditions look to continue for much of next week. A new shortwave is made to approach for Monday. The ECMWF shows a stronger trough and even a well developed surface low racing through the state during the day. The GEFS shows a weaker inverted surface trough and a much flatter wave aloft. The ECENS agrees with its deterministic counterpart showing a well organized surface low. A model blend for POPs yields a fairly wet day as the new surge of showers pushes through the area during the day. Drier air is slated to return for midweek as the frontal system is moved off to our east. From Wed-Thu there is some disagreement with rainfall potential. The GFS/GEFS are wetter under a flatter upper zonal flow regime while the ECMWF keeps us mainly dry until the end of the week. Too early to tease out the details at this time. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... VFR conditions today except in scattered SHRA/TSRA this afternoon into early evening. Valley fog forms again tonight bringing scattered restrictions to the usual spots. More organized and widespread activity expected on Friday into Friday night with scattered convection ahead and more numerous thunderstorms accompanying the cold front. .OUTLOOK... Fri...Stronger and more widespread storms possible with front, mainly late. Sat-Sun...No sig wx. Mon...Showers likely, chance of thunderstorms. Tue...Chance of showers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/RXR NEAR TERM...RXR SHORT TERM... LONG TERM...La Corte AVIATION...RXR
Hazardous weather outlook, Aug 3, 12:29 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 1229 PM EDT Thu Aug 3 2017 PAZ004>006-010-011-017-024-033-041630- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056-057-063- 064-041630- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms with gusty winds, hail and locally heavy rainfall are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ058-059-065-066-041630- Schuylkill-Lebanon-York-Lancaster- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms with gusty winds, hail and locally heavy rain are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms with damaging winds, hail and locally heavy rainfall are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MS
In the hours before
Special weather statement, Aug 3, 1:59 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT THU AUG 3 2017
PAZ063-064-031830-
Adams PA-Cumberland PA-
159 PM EDT THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 159 PM EDT, Doppler radar indicated a strong thunderstorm near
Pine Grove Furnace. This storm was nearly stationary.
Pea size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Pine Grove Furnace, Aspers, Gardners, Bendersville and Idaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3993 7741 4002 7744 4012 7730 4003 7718
3995 7720
TIME...MOT...LOC 1759Z 253DEG 2KT 4000 7737
RXRSpecial weather statement, Aug 3, 2:05 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service State College PA
205 PM EDT THU AUG 3 2017
PAZ012-018-031830-
Northern Centre PA-Northern Clinton PA-
205 PM EDT THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 205 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Keating to near Clarence. Movement was
northeast at 20 mph.
Pea size hail and brief wind gusts in excess of 30 mph are possible.
Locations impacted include...
Westport, Glen Union, Renovo, Keating and South Renovo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4127 7758 4107 7794 4115 7804 4116 7805
4128 7792 4141 7774
TIME...MOT...LOC 1805Z 227DEG 16KT 4126 7785 4113 7794
LambertSpecial weather statement, Aug 3, 3:01 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service State College PA
301 PM EDT THU AUG 3 2017
PAZ064-031930-
Adams PA-
301 PM EDT THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 300 PM EDT, Doppler radar indicated a strong thunderstorm over
Cashtown. This storm was nearly stationary.
Pea size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Aspers, Cashtown, Arendtsville, McKnightstown, Biglerville and
Bendersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3992 7746 4002 7729 4002 7727 3997 7718
3989 7718 3984 7741
TIME...MOT...LOC 1900Z 238DEG 3KT 3990 7735
RXRSpecial weather statement, Aug 3, 3:54 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service State College PA
354 PM EDT THU AUG 3 2017
PAZ026-028-056-063-032045-
Perry PA-Cumberland PA-Juniata PA-Huntingdon PA-
354 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...JUNIATA...
CUMBERLAND...AND PERRY COUNTIES UNTIL 445 PM EDT...
At 354 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Spring State Park, moving northeast at 20 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
East Waterford, Bloserville, Colonel Denning State Park, Perulack,
Big Spring State Park, Honey Grove, Shirleysburg, Blain and New
Germantown.
LAT...LON 4033 7789 4047 7742 4021 7734 4021 7761
4023 7761 4022 7764 4023 7765 4026 7765
4026 7767 4027 7766 4029 7767 4021 7776
4021 7785
TIME...MOT...LOC 1954Z 245DEG 16KT 4029 7777
DeVoirSpecial weather statement, Aug 3, 3:54 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service State College PA
354 PM EDT THU AUG 3 2017
PAZ026-028-036-056-063-032045-
Perry PA-Franklin PA-Cumberland PA-Juniata PA-Huntingdon PA-
354 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...
FRANKLIN...JUNIATA...CUMBERLAND...AND PERRY COUNTIES UNTIL 445 PM
EDT...
At 354 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Spring State Park, moving northeast at 20 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
East Waterford, Bloserville, Colonel Denning State Park, Perulack,
Big Spring State Park, Honey Grove, Doylesburg, Shirleysburg, Blain
and New Germantown.
LAT...LON 4033 7789 4047 7742 4021 7734 4018 7763
4018 7772 4019 7779 4021 7785
TIME...MOT...LOC 1954Z 245DEG 16KT 4029 7777
DeVoirSpecial weather statement, Aug 3, 4:22 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
422 PM EDT THU AUG 3 2017
PAZ035-036-032100-
Fulton PA-Franklin PA-
422 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 500 PM EDT...
At 422 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Cove Tannery, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
St. Thomas, Mercersburg, Warfordsburg, Claylick, Big Cove Tannery,
Fort Loudon, McConnellsburg, Williamson and Whitetail Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3974 7823 4002 7797 3989 7773 3972 7794
3972 7811
TIME...MOT...LOC 2022Z 225DEG 19KT 3979 7803
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:18 PM EDT | Special Weather Statement | CTP | Huntingdon | 57 min |
| Aug 2, 9:15 PM EDT | Special Weather Statement | CTP | Montour | 45 min |
| Aug 2, 9:28 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Montour, Northumberland, Union | 33 min |
| Aug 3, 12:57 PM EDT | Special Weather Statement | CTP | Potter | 63 min |
| Aug 3, 1:51 PM EDT | Special Weather Statement | CTP | Bedford | 39 min |
| Aug 3, 1:59 PM EDT | Special Weather Statement | CTP | Cumberland | 31 min |
| Aug 3, 2:05 PM EDT | Special Weather Statement | CTP | Clinton | 25 min |
| Aug 3, 3:01 PM EDT | Special Weather Statement | CTP | Adams | 29 min |
| Aug 3, 3:54 PM EDT | Special Weather Statement | CTP | Juniata | 51 min |
| Aug 3, 4:00 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Huntingdon, Juniata, Perry | 60 min |
| Aug 3, 4:22 PM EDT | Special Weather Statement | CTP | Fulton | 38 min |
| Aug 3, 6:17 PM EDT | Special Weather Statement | CTP | Bedford | 28 min |
| Aug 3, 6:29 PM EDT | Special Weather Statement | CTP | Lancaster | 31 min |
| Aug 3, 6:37 PM EDT | Special Weather Statement | CTP | Lancaster | 23 min |
| Aug 3, 7:00 PM EDT | Special Weather Statement | CTP | Bedford | 60 min |
| Aug 3, 7:17 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Huntingdon | 58 min |
| Aug 3, 7:28 PM EDT | Special Weather Statement | CTP | Lancaster | 32 min |
| Aug 3, 7:34 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.